Flash Flood, El Paso
- When
- August 1, 8:00 AM MST to 2:00 PM MST
- Where
- El Paso County, Northwest Portion
- Property damage
- $180 million
- Reported by
- BROADCAST MEDIA
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
Thunderstorms within a saturated atmosphere repeatedly developed and moved over mainly the northwest third of El Paso County, concentrating in an area over and near the Franklin Mountains. Rainfall reports varied from 4 to more than 6 inches within 15 hours in this area, with an isolated report of about 8 inches on the western slope of the mountain range.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
Thunderstorms within a saturated atmosphere repeatedly developed and moved over mainly the northwest third of El Paso County, concentrating in an area over and near the Franklin Mountains. Rainfall reports varied from 4 to more than 6 inches within 15 hours in this area, with an isolated report of about 8 inches on the western slope of the mountain range. Antecedent conditions from 4 days of heavy rains, combined with terrain effects of the mountains led to excessive runoff and flooding not seen on such a large scale in the El Paso area in more than 100 years. The power of raging arroyos and street flooding on sloped terrain moved dozens of vehicles and trees through the west side of El Paso. There was considerable structural damage as well to residences and businesses. Numerous roads were closed due to high water and roadbed damage, with several rescues made from trapped vehicles. Interstate 10 was closed just east of downtown El Paso. Water reached a depth of 4 feet in many homes in west El Paso, especially in the upper valley section. By early evening the Rio Grande River crested at 9.3 feet, the highest stage in 50 years, and nearly breached the levee system. Residents in the downtown area near the river were evacuated. Other evacuations took place in Vinton, Canutillo and northeast El Paso. At least 800 people were put up in temporary shelters, some remaining for several days. Amazingly, there were no deaths or serious injuries.As a result of the incredible damage from extensive flash flooding, El Paso County was declared a federal disaster area. Because of this historic event and subsequent heavy rain events, large ponds of water would remain for weeks to come at the bottom of the valley (El Paso Upper Valley). Thus a few roads remained closed, mosquitoes flourished and spread West Nile Disease, and explosive weed growth brought misery to allergy sufferers. Some businesses were closed for weeks while repairs were made.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 1, 3:00 AM MST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 400 AM MDT TUE AUG 1 2006 .SYNOPSIS... A MOIST AND UNSTABLE AIR MASS REMAINS OVER THE REGION WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP THROUGH THE PERIOD. LOCALLY HEAVY RAINFALL IS POSSIBLE FROM SOME OF THE STORMS WITH FLOODING POSSIBLE. DAY TIME TEMPERATURES WILL REMAIN BELOW NORMALS DUE TO CONSIDERABLE CLOUDS AND RAIN. && .DISCUSSION... A WET AND ACTIVE WEATHER PATTERN WILL CONTINUE OVER THE FORECAST AREA. A DEEP LAYER OF MOISTURE REMAINS OVER THE REGION WITH SHOWERS AND THUNDERSTORMS ONGOING. CONVECTION IS BEING AIDED BY SOME SYNOPTIC SCALE LIFT FROM A WEAK TROUGH OVER THE REGION TODAY. STORMS WILL BE EFFICIENT RAIN PRODUCES IN THIS TROPICAL-LIKE AIR MASS. WITH ALL THE RAIN THAT HAS FALLEN THE PAST FEW DAYS THE GROUND IS MOIST AND LESS ABLE TO SOAK IN RAINFALL. EXCESSIVE RUNOFF EVEN FROM LIGHTER RAIN AMOUNTS MAY CAUSE LOCALIZED FLOODING AND PONDING IN POORLY DRAINED AND LOW LYING AREAS. A FLASH FLOOD WATCH WILL BE IN EFFECT THROUGH TONIGHT FOR THE ENTIRE CWA. THE PREVAILING FLOW PATTERN OF A HIGH OVER THE EASTERN PART OF THE COUNTRY AND A TROUGH ON THE WEST COAST WILL CONTINUE TO CONCENTRATE A DEEP MOIST SOUTHERLY FLOW OVER THE DESERT SOUTHWEST. THIS PLUME OF MOISTURE WILL OSCILLATE BACK AND FORTH ACROSS THE FORECAST AREA FOR THE NEXT SEVERAL DAYS WITH SOME REGIONS SEEING LITTLE ACTIVITY ONE DAY BUT MORE THE NEXT DAY. WILL KEEP POPS AT THE SCATTERED LEVEL THROUGH SATURDAY WITH LOCALLY HEAVY RAINFALL POSSIBLE THE NEXT COUPLE OF DAYS. WILL TREND MORE TOWARD ISOLATED PRECIP FOR THE EASTERN HALF OF THE FORECAST AREA FOR THE FIRST PART OF NEXT WEEK AS THE PLUME OF MOISTURE IS EXPECTED TO SHIFT MORE TO THE WEST. && .AVIATION...01/12Z-02/12Z AREAS OF MVFR CEILINGS AND VSBYS IN AND NEAR SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. ISOLATED IFR CIGS AND VSBYS IN HEAVY RAIN. PREVAILING CIGS BETWEEN 5-7 KFT AGL. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 85 69 88 69 91 / 60 40 40 40 40 SIERRA BLANCA TX 82 62 85 58 89 / 60 40 40 40 40 LAS CRUCES 84 68 90 67 91 / 60 40 40 40 40 ALAMOGORDO 90 67 86 64 88 / 60 40 40 40 40 CLOUDCROFT 67 48 67 47 68 / 60 40 50 40 50 TRUTH OR CONSEQUENCES 85 64 89 64 89 / 60 40 40 40 40 SILVER CITY 79 61 80 60 82 / 60 50 40 40 40 DEMING 84 66 89 62 90 / 60 40 40 40 40 LORDSBURG 83 64 90 60 89 / 60 50 40 40 40 && .EPZ WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH TONIGHT FOR TX ZONES 055>056 AND NM ZONES 022>025 - 030>032 04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1029 AM MDT MON JUL 31 2006 NMZ022>025-030>032-TXZ055-056-011630- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1029 AM MDT MON JUL 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY AND TONIGHT. MOIST ATMOSPHERIC CONDITIONS WILL RESULT IN HEAVY RAINFALL FROM MOST STORMS WITH A POTENTIAL OF UP TO 3 INCHES FROM SOME STORMS. THE GROUND IS BECOMING SATURATED FROM PREVIOUS RAINS...WITH EXCESSIVE RUNOFF EXPECTED FROM ANY HEAVY RAINFALL. LOCALIZED FLASH FLOODING WILL BE THE PRIMARY CONCERN ALONG WITH A POTENTIAL FOR STRONG WIND GUSTS FROM A FEW STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LITTLE CHANGE EXPECTED IN THE CURRENT MOIST ATMOSPHERIC CONDITIONS OCCURRING OVER THE REGION THROUGH THIS WEEKEND. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY WITH A POTENTIAL FOR HEAVY RAINFALL POSSIBLE FROM ANY STORM. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE WITH ANY REPORTS OF SIGNIFICANT WEATHER...ESPECIALLY ANY FLOODING THAT MAY BE OCCURRING. LUNDEEN
The El Paso radar (KEPZ), 45 km away, was scanning. The volume nearest the first event began at 14:59 UTC.
2 flash flood, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531708, 5531709, 5531710.